New Mexico, 2015

Wildfire in New Mexico, March 16, 2015

March 16, 2015 · NWS ABQ · 1 event in 1 county or zone

Weak ridging over New Mexico created a period of above normal temperatures and low humidities. A grass fire started around noon 10 miles south of Moriarty, or near McIntosh.

The toll

Deaths
0
Injuries
0
Property damage
$9,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Weak ridging over New Mexico created a period of above normal temperatures and low humidities. A grass fire started around noon 10 miles south of Moriarty, or near McIntosh. Firefighters were able to contain the 35 acre fire about a few hours later, but not before two sheds were destroyed. No other injuries or property damages were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Mar 16, 4:36 AM MST, 6 hours 24 minutes earlier.

Area forecast discussion, Mar 16, 4:36 AM MST, 6 hours 24 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
536 AM MDT MON MAR 16 2015

.AVIATION...
12Z TAF CYCLE
VFR CONDITIONS SHOULD PREVAIL THRU AT LEAST 06Z TUES...THOUGH MID
AND ESPECIALLY HIGH CLOUDS WILL CONTINUE TO SPREAD NORTHWARD
ACROSS THE CWA TODAY AND TONIGHT. A LEE SIDE TROUGH WILL CREATE
GUSTY SOUTHWEST WINDS TODAY ACROSS EC AND NE NM WHERE GUSTS
BETWEEN 30 AND 35 KT ARE POSSIBLE. THESE WINDS WILL RELAX BY
SUNSET. A BACK DOOR FRONT WILL SLIP INTO FAR NE NM BY 06Z TUES AND
QUICKLY SLIDE SOUTHWARD ACROSS THE PLAINS EARLY TUES MORNING.
WINDS WILL SWITCH AROUND TO THE N/NE AND BECOME BREEZY ONCE AGAIN.
LOCALIZED IFR CIGS MAY DEVELOP ALONG THE EAST SLOPES OF THE SANGRE
DE CRISTO MOUNTAINS AND NEAR THE COLORADO BORDER.

34

&&

.PREV DISCUSSION...335 AM MDT MON MAR 16 2015...
.SYNOPSIS...
HIGH PRESSURE ALOFT WILL RESULT IN DRY AND UNSEASONABLY WARM WEATHER
TODAY. AN UPPER LOW LOCATED OVER SOUTHERN BAJA WILL CIRCULATE HIGH
CLOUDS OVER NEW MEXICO TODAY...BUT WILL DRAW INCREASINGLY DEEPER
MOISTURE INTO THE STATE TONIGHT AND TUESDAY. AT THE SAME TIME...A
COLD FRONT WILL PLUNGE SOUTHWARD INTO THE EASTERN PLAINS AND
EVENTUALLY WESTWARD INTO THE RIO GRANDE VALLEY. THE COMBINATION OF
THESE TWO FEATURES WILL PRODUCE UNSETTLED WEATHER IN THE FORM OF
SHOWERS AND THUNDERSTORMS AND COOLER TEMPERATURES. A WEAK AND SLOW
MOVING PACIFIC TROUGH WILL FOLLOW ON THE HEELS OF THE DEPARTING BAJA
LOW AND CREATE UNSETTLED WEATHER THROUGH MOST OF THE REST OF THE
WEEK. SNOW LEVELS WILL BE HIGH DURING THIS PERIOD.

&&

.DISCUSSION...
NO BIG CHANGES TO THE ONGOING FORECAST. A PERIOD OF UNSETTLED
WEATHER EXPECTED TUESDAY THROUGH FRIDAY. UPPER LOW NEAR SRN BAJA
WILL SPREAD HIGH CLOUDS INTO NEW MEXICO TODAY...BEFORE IT BEGINS TO
EJECT NORTH AND NEWD TONIGHT AND TUESDAY. AT THE SAME
TIME...SOUTHWEST BREEZES ASSOCIATED WITH A SFC LOW IN THE NORTHEAST
WILL GIVE WAY TO A COLD FRONT...FORECAST TO PLUNGE INTO THE EASTERN
PLAINS...AND WESTWARD INTO THE RGV TONIGHT AND TUESDAY. TODAY/S
UNSEASONABLY WARM AND POSSIBLY NEAR RECORD HIGHS EAST AND NORTHEAST
WILL COOL A GOOD 10 TO 30 DEGREES TUESDAY...ENOUGH TO VARY FROM
APPROXIMATELY 5 TO 15 DEGREE BELOW AVERAGE FOR MID MARCH. LATEST
GUIDANCE WAS A BIT COOLER FOR THE EAST TUESDAY...AND FOLLOWED SUIT.
WHILE MANY AREAS WILL HAVE AT LEAST SLIGHT CHANCES FOR RAIN...AREAS
ALONG THE CONTDVD ARE FORECAST TO BE MOST UNSTABLE AND STAND THE
BEST POTENTIAL FOR THUNDERSTORMS ON TUESDAY.

THE UPPER LOW/S AFFECTS LOOK TO BE EAST OF NEW MEXICO BY WEDNESDAY
AS A SHORT LIVED RIDGE BUILDS IN ADVANCE OF AN EASTWARD MOVING UPPER
TROUGH. EXPECTING SPOTTY SHOWERS AND STORMS AS MOISTURE LINGERS.
THURSDAY MAY BE THE MOST ACTIVE DAY AS THE UPPER TROUGH TRACKS
OVERHEAD...AND INSTABILITY MOST WIDESPREAD AS TEMPERATURES ALOFT
BEGIN TO COOL DOWN. IN ADDITION...ANOTHER FRONT WILL ENTER THE
NORTHEAST. HIGH TEMPERATURES ALSO SLIDE TO NEAR TO BELOW AVERAGE
VALUES DURING THIS TIME BUT ANY SNOWFALL THURSDAY INTO FRIDAY LOOKS
TO BE RELATIVELY MINOR AND CONFINED TO THE HIGHEST TERRAIN.

CONVECTION COULD LINGER THROUGH THE WEEKEND BUT APPEARS SPOTTY AT
BEST. ZONAL FLOW DEVELOPS FOR EARLY NEXT WEEK AND LOOKS DRY.

&&

.FIRE WEATHER...
CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE ACROSS EASTERN
PORTIONS OF ZONE 104 AND NORTHEASTERN PORTIONS OF ZONE 108 THIS
AFTERNOON FOR A PERIOD OF 2 TO 4 HOURS. RECORD OR NEAR-RECORD
TEMPERATURES...MINIMUM HUMIDITY VALUES BETWEEN 8 AND 13 PERCENT AND
GUSTY SOUTHWEST WINDS WILL BE THE CULPRIT. THE STRONGEST WINDS WILL
BE NEAR THE OKLAHOMA AND TEXAS BORDERS WHERE GUSTS MAY NEAR 35 MPH.
WILL NOT ISSUE A RED FLAG WARNING DUE TO THE MARGINAL EXTENT AND
DURATION OF CRITERIA...BUT THIS WILL NEED TO BE MONITORED CLOSELY
TODAY.

UPPER HIGH OVER COLORADO WILL SHIFT EAST TODAY ALLOWING SOUTHERLY
FLOW OVER NM TO BRING UP MOISTURE FROM THE SOUTH TONIGHT INTO
TUESDAY. ADDITIONALLY...A BACK DOOR COLD FRONT WILL SLIDE DOWN THE
PLAINS TONIGHT INTO TUESDAY...PUSHING THROUGH THE GAPS OF THE
CENTRAL MTN CHAIN TUESDAY MORNING...AND REACHING THE CONTINENTAL
DIVIDE BY MID DAY. BREEZY TO LOCALLY WINDY CONDITIONS ARE EXPECTED
BEHIND THE FRONT. TEMPERATURES WILL COOL 15 TO 30 DEGREES FROM
TODAYS READINGS EAST OF THE CENTRAL MTN CHAIN...WITH LESSER CHANGE
ACROSS THE WEST. MEANWHILE...THE UPPER LOW NEAR SOUTHERN BAJA
CALIFORNIA WILL WEAKEN AND OPEN UP AS IT LIFTS NORTHEAST...CROSSING
BETWEEN SE NM AND THE BIG BEND REGION OF TEXAS BY TUESDAY EVENING.
RAIN SHOWERS WILL BE POSSIBLE ACROSS THE EAST CENTRAL PLAINS TUESDAY
WHERE STABILITY WILL BE GREATER BEHIND THE FRONT. GREATER
INSTABILITY WILL EXIST ACROSS THE WEST WHERE THUNDERSTORMS WILL BE
POSSIBLE...BUT SHOWER AND STORM COVERAGE OVERALL WILL BE FAIRLY
ISOLATED AS THE BEST FORCING FROM THIS UPPER LOW WILL EXIST EAST OF
THE STATE. THOUGH PRECIPITATION COVERAGE WILL NOT BE THE GREATEST...
MOISTURE VALUES WILL INCREASE SUBSTANTIALLY. THUS A SUBSTANTIAL
INCREASE IN HUMIDITIES ARE EXPECTED FOR TUESDAY...CONTINUING INTO
WEDNESDAY.

ANOTHER PACIFIC LOW PRESSURE SYSTEM WILL ORGANIZE TO THE WEST OF NEW
MEXICO QUICKLY AFTER THE FIRST MOVES EAST/NE. THIS WILL INCREASE
CHANCES OF PRECIPITATION FOR WESTERN NM ON WEDNESDAY...AND BY
WEDNESDAY NIGHT...A BACK DOOR COLD FRONT WILL ENTER THE NORTHEAST
INCREASING PRECIPITATION CHANCES THERE. FURTHER...A NORTHERN STREAM
TROUGH WILL SLIDE INTO COLORADO AND CLIP NE NM ON THURSDAY AND
THURSDAY NIGHT...ALL WHILE THE PACIFIC LOW REMAINS TO THE WEST OF
NM. THUS...PRECIPITATION CHANCES WILL INCREASE AREAWIDE ON
THURSDAY...WITH WETTING PRECIPITATION LIKELY. THE PACIFIC LOW TAKES
IT TIME ADVANCING EAST/SE ACROSS NM ON FRIDAY AND FRIDAY
NIGHT...KEEPING THE WEATHER ACTIVE THROUGH THE END OF THE WEEK.

VENTILATION RATES WILL BE POOR TO FAIR WEST OF THE CENTRAL MTN CHAIN
TODAY...WITH GOOD TO VERY GOOD RATES ACROSS THE EAST. BETTER VENT
RATES ARE EXPECTED ACROSS THE WEST FOR TUESDAY...WHILE REMAINING
GOOD ACROSS THE EAST. VENT RATES WILL CONTINUE TO IMPROVE ACROSS THE
WEST ON WEDNESDAY...BUT WILL TREND DOWN SOMEWHAT ACROSS THE EAST.
RATES WILL START TO TREND DOWN AREAWIDE ON THURSDAY...AND MORESO ON
FRIDAY.

34

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Mar 16, 4:20 AM MST, 6 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
520 AM MDT MON MAR 16 2015

NMZ501>540-171200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
520 AM MDT MON MAR 16 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN AND
CENTRAL NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

STRONGER WINDS AND LOW HUMIDITY ARE EXPECTED TO COMBINE OVER FAR
NORTHEASTERN NEW MEXICO THIS AFTERNOON...CREATING A FEW HOURS OF
CRITICAL FIRE WEATHER CONDITIONS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER CAN
CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND
WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Estancia Valley

When
March 16, 11:00 AM MST to 2:00 PM MST
Where
Estancia Valley forecast zone
Property damage
$9,000
Reported by
Broadcast Media

KOAT-TV reported a 35 acre fire through Twitter, later confirmed fire burning of two sheds.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2015Every state in 2015This day in weather historyWarnings in New Mexico, March 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 555819.